Utah, 2009Flash Flooding in Utah, July 4, 2009
July 4, 2009 · NWS SLC · 2 events in 1 county or zone
Thunderstorms dropped heavy rain on Capitol Reef National Park on Independence Day, causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms dropped heavy rain on Capitol Reef National Park on Independence Day, causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 4, 2:29 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 4, 2:29 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT SAT JUL 4 2009
.SYNOPSIS...WEAK DISTURBANCES WILL PASS OVER NORTHERN UTAH TODAY.
A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE
WEST SUNDAY INTO NEXT WEEK.
&&
.DISCUSSION...ANOTHER IN A SERIES OF DISTURBANCES WILL MOVE
ACROSS THE REGION TODAY INTO TONIGHT. THE STRONGEST DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS HAS THUS FAR BEEN RESTRICTED TO THE
WESTERN UINTA MOUNTAINS AND WESTERN UINTA BASIN AND PORTIONS OF
WEST CENTRAL UTAH. VERY LITTLE ACTIVITY IS NOTED ACROSS NORTHERN
UTAH FOR THE SECOND DAY IN A ROW. THIS WILL LIKELY CHANGE HOWEVER
AS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER EASTERN NEVADA.
THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY MOVE EASTWARD INTO
NORTHERN UTAH LATER THIS AFTERNOON.
THE MAIN THREATS WILL CONTINUE TO BE SMALL HAIL AND GUSTY WINDS IN
ANY STORMS THAT MANAGE TO BECOME ORGANIZED CWA-WIDE. HEAVY
RAINFALL IS ALSO A POSSIBILITY TODAY. ANYONE VENTURING INTO SLOT
CANYONS OR DRY WASHES TODAY SHOULD CONTINUE TO MONITOR WEATHER
CONDITIONS.
HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...WITH
CONVECTION EXPECTED TO REMAIN ASSOCIATED WITH THE HIGHER TERRAIN
FOR THE END OF THE WEEKEND. HIGH PRESSURE WILL REMAIN IN PLACE FOR
MUCH OF THE NEXT WEEK.
&&
.AVIATION...THE WEAK WEATHER DISTURBANCE THAT MOVED THROUGH AROUND
18Z HAS BROUGHT A MORE STABLE AIRMASS TO THE TERMINAL AREA.
EXPECTING LITTLE MORE THAN SCATTERED CLOUDS THROUGH AT LEAST 00Z.
CONVECTION OUT ACROSS NE THROUGH E/CNTRL NV AT TIME WILL WORK INTO
THE AREA AROUND MID-EVENING. SKIES SHOULD CLEAR AT THE TERMINAL
AFTER 07Z. LIGHT NW WINDS WILL TURN BACK TO THE SE AFTER 05Z.
&&
.FIRE WEATHER...MOISTURE OVER THE STATE TODAY IS RESPONSIBLE FOR YET
ANOTHER DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS. MOISTURE WILL
DECREASE THROUGH THE DAY TOMORROW. AFTERNOON CONVECTION IS STILL
POSSIBLE TOMORROW...BUT WILL LIKELY BE MORE TERRAIN BASED...LESS
INTENSE...AND LESS WIDESPREAD. A DRYING AND WARMING TREND WILL
CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK AS A DRY SOUTHWEST
FLOW MOVES OVER THE AREA. THIS SOUTHWEST FLOW IS EXPECTED TO
INTENSIFY THOUGH THE WEEK...WITH WINDY CONDITIONS BY THE MIDDLE OF
THE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
KRUSE/HOSENFELD/CONGER
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 1:46 AM MST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
246 AM MDT SAT JUL 4 2009
UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
246 AM MDT SAT JUL 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS ACROSS THE STATE...AS
WELL AS LARGE HAIL PARTICULARLY ACROSS NORTHERN UTAH. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE AIRMASS WILL THEN GRADUALLY DRY SUNDAY AND INTO EARLY NEXT
WEEK. GUSTY SOUTHERLY WINDS COULD DEVELOP BY MID WEEK...ESPECIALLY
ACROSS WESTERN AND SOUTH CENTRAL UTAH...POTENTIALLY AFFECTING WIND
SENSITIVE OPERATIONS.
SUMMER HEAT MAY BUILD INTO THE REGION AS EARLY AS FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flash Flood, Wayne
- When
- July 4, 4:00 PM MST to 10:00 PM MST
- Where
- Wayne County, 5.11 mi NNW of Notom to 4.14 mi ENE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.299, -111.154
Flash flooding was reported at Sulphur Creek near mile marker 72 on SR 24.
Flash Flood, Wayne
- When
- July 4, 6:41 PM MST to 10:00 PM MST
- Where
- Wayne County, 2.71 mi E of Fruita to 2.92 mi NNW of Notom
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.280, -111.200
Flash flooding was reported along the Fremont River near the east entrance of Capitol Reef National Park, along SR 24.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20091 death · 26 injured · 1 event
- Flash Flooding and Hail in Tennessee, July 4 to 5, 20091 death · $70,000 · 50 kt wind · 10 events
- Flash Flood and Lightning Strike in New Mexico, July 4, 20091 death · 6 injured · $2,000 · 2 events
- Lightning Strike in Montana, July 4, 20091 death · 1 event
- Tornadoes and Damaging Winds in Kentucky, July 4, 2009$221,000 · EF1 · 14 events
- Flash Flooding and Flooding in Iowa, July 4, 2009$285,000 · 20 events
- Flash Flooding and Hail in Wyoming, July 4, 2009$550,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Idaho, July 4, 2009$501,000 · 1 in hail · 4 events
- Damaging Winds in Missouri, July 4, 2009$170,000 · 65 kt wind · 2 events
- Flooding in Iowa, July 4 to 8, 2009$50,000 · 3 events
- Lightning Strike in Maine, July 4, 2009$50,000 · 1 event
- Damaging Winds and Lightning Strikes in Tennessee, July 4, 2009$31,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190180, 190181.